Nebraska, 2018

Damaging Wind in Nebraska, August 3, 2018

August 3, 2018 · NWS OAX · 1 event in 1 county or zone

A severe storm occurred across Stanton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A severe storm occurred across Stanton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 3, 10:39 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 3, 10:39 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1139 PM CDT Fri Aug 3 2018

.SHORT TERM...(Tonight through Monday)
Issued at 255 PM CDT Fri Aug 3 2018

Short wave ridge axis is centered over forecast area late this
afternoon, but on the western horizon large scale upward forcing
is increasing as short wave centered over Saskatchewan treks
eastward. Several attendant lobes of the larger short will
impact the forecast area tonight through Saturday.  The stronger
dynamics will be north, so most potent and sustained convection
should focus across the Dakotas; however, low level jet of 45-50kt
will provide low level focus and moisture advection that will
allow at least scattered convection to persist across at least
northeast Nebraska. Large scale wind profile sufficient to
support severe convection. Lingering overnight convection expected
at least Saturday morning, then mesoscale subsidence will diminish
threat through perhaps mid-afternoon. Another disturbance likely
will cause convection to redevelop late Saturday and Saturday
evening across mainly southwest Iowa into southeast Nebraska.
There again will be a lull, then another round of convection is
expected Sunday. All activity looks to be fairly progressive, but
after several rounds of potentially heavy rainfall, will have to
monitor flash flood potential on Sunday into Monday.

.LONG TERM...(Monday night through Friday)
Issued at 255 PM CDT Fri Aug 3 2018

Flat, quasi-zonal flow transitions to a more meridional character
during the long term portion of the forecast, with the bulk of the
area under the influence of the anti-cyclonic shear side of the
large scale trough to the east and ridge to the west by mid- to
late week. Early in the long-term, remnant of surface boundary
will be draped along of just south of the forecast area, thus
expect some surface-based convection to impact extreme southeast
Nebraska Tuesday.  A threat of elevated convection continues into
Tuesday night into Wednesday, as a weak disturbance zips southeast
and provides some upglide 315-325K. Thereafter, the axis of the
upper level ridge builds eastward enough to diminish precipitation
chances. Temperatures appear seasonable for early August.
Building ridge later in the week will allow temperatures to climb
toward higher side of normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1136 PM CDT Fri Aug 3 2018

Showers and thunderstorms affecting all three TAF sites, ending
from 11-15z from west to east. Non convective LLWS also at
KOMA/KLNK through about 15z as well, with winds at 2000' from 200
around 45 knots. Once the rain chances move out, southerly gusty
winds at 15 to 25 knots, with gusts diminishing by 05/00-02z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fortin
LONG TERM...Fortin
AVIATION...DeWald
Hazardous weather outlook, Aug 3, 3:36 PM CST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
436 PM CDT Fri Aug 3 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
433 PM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

There is a chance for thunderstorms tonight into Saturday. Some
of the storms could be strong to marginally severe in northeast
Nebraska, northwest of a line from Albion to Wayne tonight. The is
a small risk that a couple of storms could still be severe
Saturday north of Interstate 80. The main concerns will be strong
winds to 60 mph, but hail up to quarter size is possible as well.

Flooding continues along the Missouri River above Lewis and Clark
Lake.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Additional thunderstorm chances remain in the forecast Saturday
night through Monday night. Strong to marginally severe storms
will again be possible north of Interstate 80 during the
afternoon and evening hours Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed tonight or
Saturday, however spotters are still encouraged to report severe
weather if it develops in your area.

DeWald

In the hours before

Special weather statement, Aug 3, 8:23 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
923 PM CDT FRI AUG 3 2018

NEZ011-040300-
Knox NE-
923 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KNOX COUNTY UNTIL 1000 PM
CDT...

At 922 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Lynch, or 13 miles southeast of Spencer, moving
northeast at 45 mph.

Winds up to 40 mph will be possible with this storm.

Locations impacted include...
Verdigre, Niobrara and Verdel.

LAT...LON 4287 9825 4284 9819 4284 9815 4278 9806
      4277 9806 4277 9796 4260 9798 4243 9830
      4284 9831 4288 9831 4288 9830
TIME...MOT...LOC 0222Z 239DEG 38KT 4274 9851

DEWALD

The radar

The Omaha radar (KOAX), 105 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanton

When
August 3, 11:50 PM CST
Where
Stanton County, 4.86 mi N of Stanton
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.020, -97.220

Widespread wind damage was reported, with 6 inch limbs blown down in multiple locations. Winds estimated at 60 to 80 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772506.